A life-threatening condition that often requires transplantation and accounts for half of all acute liver failures, autoimmune hepatitis is often precipitated by certain anesthetics and antibiotics. Researchers say these drugs contain tiny molecules called haptens that ever so slightly change normal liver proteins, causing the body to mistake its own liver cells for foreign invaders and to attack them. The phenomenon disproportionately occurs in women, even when they take the same drugs at the same doses as men.
Results of the new study, described in the April issue of the journal PLoS One, reveal that estrogen and a signaling molecule called interleukin-6 collude to form a powerful duo that leads to immune cell misconduct and fuels autoimmune liver damage.
The findings, the research team says, also suggest therapeutic strategies to curb damage in people who develop drug-induced liver inflammation.
"Our study shows that estrogen is not alone in its mischief but working with an accomplice to set off a cascade of events that leads to immune cell dysregulation and culminates in liver damage," says Dolores Njoku, M.D., a pediatric anesthesiologist and critical care expert at Johns Hopkins Children's Center.
In the study, led by Njoku, researchers induced liver inflammation in mice by injecting them with drug-derived haptens. Female mice developed worse liver damage than male mice, and castrated male mice fared worse than their intact brethren, likely due to loss of testosterone and altered estrogen-to-testosterone ratio, the researchers say. Female mice with missing ovaries the chief estrogen-secreting organs suffered milder forms of hepatitis than mice with intact ovaries.
Female mice produced more liver-damaging antibodies and more inflammation-triggering chemicals, specifically the inflammatory molecule interleukin-6, known to fuel autoimmunity. Liver damage was notably milder in female mice whose int
|Contact: Ekaterina Peshva|
Johns Hopkins Medicine